Article Text

PDF

Retrobulbar haemorrhage associated with chronic Gingko biloba ingestion
  1. K C S Fong,
  2. P E Kinnear
  1. Department of Ophthalmology, Charing Cross Hospital, London
  1. Correspondence to:
 Mr Kenneth Fong, Department of Ophthalmology, Hillingdon Hospital, Uxbridge UB8 3NN, UK; 
 fongcsk{at}yahoo.co.uk

Abstract

Retrobulbar haemorrhage is a rare and potentially sight threatening complication after peribulbar local anaesthetic injection for cataract surgery. A case is reported of a woman who developed this complication and was subsequently found to have been taking Gingko biloba extract tablets which may have predisposed her to developing the haemorrhage.

Statistics from Altmetric.com

A 65 year old woman was admitted for routine phacoemulsification and intraocular lens implantation to her left eye. She had no past medical history and denied taking any medications. Her preoperative blood pressure was 135/70 mm Hg and preoperative visual acuity in her left eye was 6/18 unaided. For local anaesthesia, a 25 gauge needle of 25 mm length containing 5 ml 2% lignocaine and 5 ml 0.75% bupivicaine was inserted in the inferotemporal region of her left orbit. Immediately after injection of 5 ml of the local anaesthetic mixture, there was sudden proptosis and bruising of her lower lid which extended medially and superiorly. The patient complained of pain in her left eye and reduction of vision. Her eyelids were tense and her ocular movements restricted. A diagnosis of acute retrobulbar haemorrhage was made and urgent lateral canthotomy and inferior cantholysis was performed to decompress the orbit.

She was re-examined two hours later and no longer had any proptosis or restriction of ocular movement. The visual acuity in her left eye was unchanged at 6/18 unaided, the intraocular pressure in the left eye was 16 mm Hg, and her left optic disc and fundus appeared healthy with no evidence of any vascular occlusion. Further detailed questioning revealed that she had been taking Gingko biloba extract tablets 40 mg three times a day for the past two years. Haematological investigations showed a normal blood count, prothrombin and partial thromboplastin times. Serum urea, creatinine, and liver function tests were normal.

DISCUSSION

Gingko biloba extract is a standardised extract of the leaves of Gingko biloba trees. It is widely advertised as a panacea for a wide range of conditions including dementia, peripheral vascular disease, memory impairment, erectile dysfunction, and age related macular degeneration. Gingko biloba extract exerts its effect through its influence on prostaglandin metabolism, antagonism of platelet aggregating factor, and free radical scavenging.1 The inhibition of platelet activating factor raises the greatest concern for the perioperative period because platelet function may be altered especially when combined with other anticoagulants like warfarin.2 There have been cases of spontaneous intracranial bleeding,3–5 spontaneous hyphaema,6 and postoperative bleeding7,8 being attributed to use of Gingko biloba extract (table 1). The bleeding time was found to be increased in two of those cases.3,4 However, bleeding time is considered to be a very crude measure of platelet function with limited clinical utility9 and this was not performed in our patient.

Table 1

Previous reports of haemorrhage associated with Gingko biloba ingestion

It is estimated that up to 12% of the population in the United States uses herbal medications,10 but more than 70% of patients in another study failed to disclose their herbal medicine use during routine preoperative assessment.11 Reasons for this include patient-held beliefs that doctors are not knowledgeable about herbal medications, fear of admitting their use of unconventional therapies, and the fact that they do not consider these substances to be medications. Apart from Gingko biloba extract, other commonly used herbal medicines that are thought to affect blood clotting include garlic, ginger, and ginseng extracts.1

The risk of developing an acute retrobulbar haemorrhage after peribulbar injection in the absence of anticoagulation medication ingestion is estimated to be only 0.074%.12 We feel that this is an extremely low risk and that in the case of our patient, her chronic ingestion of Gingko biloba extract predisposed her to developing the haemorrhage. However, this is only an association and we cannot conclusively prove that the extract caused the haemorrhage.

While we are aware that the connection of Gingko biloba extract use with haemorrhage is anecdotal, we feel that it is important that patients should be specifically asked about herbal medication use in any preoperative assessment to highlight any possibility of a bleeding tendency. In the case of our patient, we could have then avoided the use of local anaesthetic injection and performed the operation under topical or general anaesthetic.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.